Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Epivir, Videx, Sustiva
Apr 18, 2010

Ive been taking Epivir, Videx, Sustiva once daily since 5 years now, after I was taken to hospital with Pneumonia and diagnosed HIV positive. Back then my CD4 were at a very low 12 and my viral load undetectable. Now 5 years have passed, Im still taking the same medication, I feel very fit and healthy, and Im happy with my life and job. However my CD4 has been hanging at 90 since a year now (viral load still undectable) and my face has started to become thinner, and people are commenting on it :( Ive seen a few reports that Videx and Epivir could be the cause of Lypo? Should I ask my doctor for a change of meds? Im asking here because I live in Spain and its amazing how opinions change from country to country. Thanks for any feedback :)

Response from Dr. Henry

A significant minority of patients fail to regain high levels of CD4 cells despite good viral suppression on effective antiretroviral therapy. Reasons for that can include age, poor thymic function, genetics, continuing immune activation, scarring of lymph nodes and others. Frustrating situation. Your CD4 gain is still significant and that combined with good viral suppression likely affords you clinical benefit (prophylaxis against AIDS-related infections still recommended). Loss of facial fat in setting of treated HIV infection can involve no drug causes (age, time with HIV, CD4 nadir, genetics and others) but the drugs can contribute. If available, a switch from VIdex to tenofovir or abacavir (if HLA B5701 negative) may stabilize or slowly reverse facial fat loss. KH



Previous
about side effects
Next
Is this a silly concern?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement